International Journal of Medical Sciences

Impact factor
2.399

23 October 2017

ISSN 1449-1907 News feeds of published articles

My Manuscript | My Account

Journal of Genomics now in PubMed/PubMed Central. Submit manuscript...

Journal of Biomedicinenew

Theranostics

Journal of Cancer

Oncomedicine

International Journal of Biological Sciences

Journal of Genomics

Journal of Bone and Joint Infection (JBJI)

Nanotheranostics

PubMed Central Indexed in Journal Impact Factor

Int J Med Sci 2015; 12(4):312-321. doi:10.7150/ijms.10703

Research Paper

Evaluation of Dabigatran- and Warfarin-Associated Hemorrhagic Events Using the FDA-Adverse Event Reporting System Database Stratified by Age

Junko ABE1,2, Ryogo UMETSU1, Yamato KATO1, Natsumi UEDA1, Yoko NAKAYAMA1, Yukiya SUZUKI1, Toshiyuki SUZUKI1, Hideko NAGASAWA3, Yasutomi KINOSADA4, Mitsuhiro NAKAMURA1 ✉

1. Laboratory of Drug Informatics, Gifu Pharmaceutical University
2. Medical Database Co., LTD
3. Laboratory of Pharmaceutical and Medical Chemistry, Gifu Pharmaceutical University
4. Department of Biomedical Informatics, Gifu University Graduate School of Medicine, JAPAN

Abstract

Dabigatran and warfarin are oral anticoagulant drugs widely used for the prevention of stroke in patients with atrial fibrillation. The objective of this study was to evaluate the interaction between aging and dabigatran- and warfarin-induced gastrointestinal (GI) and nervous system hemorrhage using data available in the FDA Adverse Event Reporting System (FAERS) database.

We analyzed reports of hemorrhagic events in the GI and nervous system recorded in the FAERS database between 2004 and 2014 using an adjusted reporting odds ratio (ROR).

We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years. The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage. The ROR for anticoagulant-associated nervous system hemorrhage was not significantly affected by aging, as compared to GI hemorrhage.

Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline. Our results emphasize the need for physicians to closely monitor GI bleeding in aging patients, because it is closely related to renal function deterioration.

Keywords: dabigatran, warfarin, hemorrhagic events, adverse event reporting system

This is an open access article distributed under the terms of the Creative Commons Attribution (CC BY-NC) License. See http://ivyspring.com/terms for full terms and conditions.
How to cite this article:
ABE J, UMETSU R, KATO Y, UEDA N, NAKAYAMA Y, SUZUKI Y, SUZUKI T, NAGASAWA H, KINOSADA Y, NAKAMURA M. Evaluation of Dabigatran- and Warfarin-Associated Hemorrhagic Events Using the FDA-Adverse Event Reporting System Database Stratified by Age. Int J Med Sci 2015; 12(4):312-321. doi:10.7150/ijms.10703. Available from http://www.medsci.org/v12p0312.htm